In order to understand diabetes insipidus we have to understand a little about how the kidneys reabsorb water. Water absorption in the kidney is dictated by a hormone known as vasopressin (aka: antidiuretic hormone). This hormone is synthesized in the hypothalamus of the brain, transported down the pituitary stalk, and excreted into the blood stream by the posterior portion of the pituitary gland.
Once in the blood stream vasopressin goes to the kidney where it binds to receptors on cells in the collecting ducts of the nephron. This interaction sets off a series of reactions that allows the kidney to reabsorb water from urine. The end result is that the body retains water and the urine becomes more concentrated (“Look mom my pee is yellow!”).
With this background, we can now discuss diabetes insipidus (DI). Diabetes insipidus occurs when the hypothalamus, or pituitary gland fail to communicate effectively with the kidneys. This can happen in one of two ways: the hypothalamus or pituitary can fail to send a signal (ie: vasopressin) to the kidney, or the kidney can fail to respond to that signal. The first case is known as “central” diabetes insipidus, and the second case is known as “nephrogenic” diabetes insipidus.
In either case, the kidney fails to reabsorb water. The end result is dehydration and a steadily rising blood sodium level, which can cause numerous signs and symptoms.
Signs and Symptoms
Patients with diabetes insipidus pee like crazy! This is because the kidney is unable to reabsorb water. Patients can urinate over a liter of fluid per hour! Because of this, the serum sodium level can increase precipitously. The resulting hypernatremia (ie: elevated sodium level) can cause seizures, altered mental status, and coma if not recognized and treated aggressively.
In addition, patients with diabetes insipidus are usually very thirsty. They typically ask for “ice water”, and will drink large volumes in an attempt to keep up with their urinary losses.
Diagnosis is based on several clinical markers. Urine output greater than 250 mL/hour in the setting of a low urine osmolarity (50-150 mOsm/L) or specific gravity (1.001-1.005), a high normal or above normal blood sodium concentration, and a higher than normal blood osmolarity are indicators of diabetes insipidus.
Often times the diagnosis may still be difficult to make when only one, or a few of the above are present. If this is the case, a “water deprivation test” can be performed. This test is exactly what it sounds like: don’t allow the patient to receive any form of fluid (either intravenous or oral). You must monitor their condition carefully!
Under conditions of water deprivation, a normal person’s kidneys will start to retain water, and because of this, the urine will become more concentrated (usually to greater than 600 mOsm/L). However, in patients with diabetes insipidus the kidneys are unable to absorb water and the urine osmolality remains lower than expected (ie: the urine remains dilute).
If the water deprivation test is positive then the next step is to determine if central or nephrogenic diabetes insipidus is present. The easiest way to do this is to provide synthetic vasopressin (“thank god for the pharmaceutical companies!”). If the patient has central DI then the urine output will decrease, and the urine concentration will increase; in other words, the kidney is responding to the synthetic vasopressin.
However, in nephrogenic diabetes insipidus the patient will continue to have increased urine output and the urine concentration will fail to increase. In other words the kidney is unable to respond to vasopressin either in natural, or synthetic form.
Treatment is dependent on what form of diabetes insipidus is present and how severe it is. Some patients with DI are capable of drinking enough water to compensate for their urinary losses and therefore require no specific intervention.
However, other patients may not be able to drink enough to keep up with their losses. This can occur in patients who are urinating so much that they can not possibly keep up orally, or in patients who are unable to drink for other reasons (ie: coma, swallowing problems, etc.). If this is the case, then a patient with central diabetes should be given artificial vasopressin, also known as desmopressin (DDAVP).
Patients with nephrogenic diabetes insipidus are treated with a combination of medications depending on the severity of their disease. Thiazide diuretics such as hydrochlorothiazide can decrease the urine output. Interestingly, non-steroidal anti-inflammatory medications like ibuprofen and indomethacin can decrease urine output by blocking the formation of prostaglandins, which normally inhibit the effects of vasopressin.
Diabetes insipidus occurs when the kidney fails to respond to vasopressin, either because vasopressin is not secreted by the pituitary, or because of an intrinsic defect in the kidney’s ability to sense vasopressin.
In either situation the kidney fails to reabsorb water, which causes dehydration and hypernatremia (ie: elevated sodium level in the blood). If the patient is unable to drink enough fluids the condition can be fatal. If oral rehydration is not enough, then patients with central diabetes insipidus can be treated with synthetic vasopressin analogues. In patients with nephrogenic diabetes insipidus diuretics such as hydrochlorothiazide and non-steroidal anti-inflammatory medications may help decrease urine output.
References and Resources
- Trepiccione F, Christensen BM. Lithium-induced nephrogenic diabetes insipidus: new clinical and experimental findings. J Nephrol. 2010 Nov-Dec;23 Suppl 16:S43-8. Review.
- Noda Y, Sohara E, Ohta E, et al. Aquaporins in kidney pathophysiology. Nat Rev Nephrol. 2010 Mar;6(3):168-78. Epub 2010 Jan 26. Review.
- Ranadive SA, Rosenthal SM. Pediatric disorders of water balance. Endocrinol Metab Clin North Am. 2009 Dec;38(4):663-72.
- Knepper MA, Verbalis JG, Nielsen S. Role of aquaporins in water balance disorders. Curr Opin Nephrol Hypertens. 1997 Jul;6(4):367-71.
- Robertson GL. Regulation of arginine vasopressin in the syndrome of inappropriate antidiuresis. Am J Med. 2006 Jul;119(7 Suppl 1):S36-42.